Iowa, 2010

Hail and Damaging Winds in Iowa, April 2, 2010

April 2, 2010 · NWS DMX · 17 events in 10 counties and zones

The seasons first severe weather occurred around mid day on the 2nd. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The seasons first severe weather occurred around mid day on the 2nd. Strong and deep southerly flow was in place across the central U.S. Low pressure at the surface moved from southwest Kansas on the evening of the 1st, to eastern North Dakota by early afternoon of the 2nd. A cold front extending south from the low moved into Iowa on the morning of the 2nd. A low level jet of 40 to 50 kts was in place during the morning of the 2nd. The upper level jet was around 100 kts at the time. The overall sounding was nearly unidirectional. There was limited CAPE available, around 500 J/kg of elevated CAPE, but sufficient dynamics were in place. The 0-1 km shear was between 30 and 40 kts. Thunderstorms developed along the cold front and moved rapidly northeast at 70 to 80 MPH across southern Iowa. The storms produced sub-severe hail and winds of 60 to 70 MPH as they passed. High winds blew a grain bin across a street, downed large tree branches, and tore siding off of a house in Decatur County. Street signs were damaged in Lacona in Warren County, while part of a roof was torn off in Marion County at Columbia. The storms weakened during the early afternoon hours, but still produced winds as the moved into central and northeast Iowa. A 59 MPH wind gust was recorded at the Waterloo Airport. Overall damage was limited, in part due to the fact that the trees had not leafed out yet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 2, 5:40 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 2, 5:40 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 AM CDT FRI APR 2 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SYSTEM TO MOVE ACRS STATE TODAY AND IS MORE PROGRESSIVE THAN LAST
NIGHTS RUNS.  HAVE ALREADY SEEN SOME SHOWER ACTIVITY FARTHER WEST
OVERNIGHT AHEAD OF THIS BOUNDARY BUT THE MAJORITY OF THIS PCPN DIED
RATHER QUICKLY AS ANY WEAK INSTABILITY WAS QUICKLY EXHAUSTED.  AS
THE FRONT APPROACHES THIS MORNING...MODELS INDICATE SOME ADDITIONAL
MOISTURE STREAMING NORTHWARD WITH A NARROW CORRIDOR OF WEAK
INSTABILITY MOVING INTO THE STATE.  EXPECT TO SEE SOME SCT TO NMRS
SHOWERS AND A FEW THUNDERSTORMS INCREASE AHEAD OF THE BOUNDARY
THROUGH THE DAY AS THE MOISTURE DEEPENS IN ADVANCE OF THE FRONT.
AREAL COVERAGE WILL LIKELY EXPAND DUE TO THE INCREASING MOISTURE
WITH TIME...THEREFORE HAVE HIGHEST POPS IN THE EAST BY AFTERNOON.
INSTABILITY REMAINS RATHER WEAK SO DONT ANTICIPATE SEVERE WEATHER
ALTHOUGH MAY SEE SOME ISOLATED HAIL BY AFTERNOON WITH PEAK HEATING.
TEMPERATURES PROBLEMATIC WITH MOS GUIDANCE TOO LOW AS TEMPS ALREADY
NEAR OR AT SUGGESTED HIGHS.  HAVE GONE HIGHER THAN GUIDANCE...
ESPECIALLY IN THE EAST WHERE THE FRONT ARRIVES LATER IN THE DAY.
THEN HAVE APPLIED AN NON-DIURNAL CURVE TO TEMPERATURES AS FRONT
PASSES THROUGH THE STATE.  GIVEN THE MORE PROGRESSIVE NATURE...DONT
ANTICIPATE HUGE HYDRO ISSUES AT THIS TIME WITH HEADLINES NOT NEEDED
AT THIS POINT.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
SYSTEM TO IMPACT THE AREA TODAY INTO TONIGHT...MUCH MORE PROGRESSIVE
WITH MODELS IN GOOD AGREEMENT THAN IT HAS BEEN IN PREVIOUS DAYS AS
UPPER LOW NOT QUITE AS DEEP AND REMAINING MORE OF AN OPEN WAVE AS IT
LIFTS NORTHWARD THROUGH THE CENTRAL/NORTHERN US. SFC LOW ALREADY
EXPECTED TO BE INTO SRN CANADA/NRN MN BY 06Z SATURDAY...THEREFORE
EXPECT INITIAL LINE OF PRECIPITATION TO BE THROUGH THE CWA BY LATE
EVENING. HAVE REMOVED POPS FOR LATE TONIGHT WITH THE FASTER
PROGRESSION OF THIS WAVE...WITH WRAP AROUND AREA OF PRECIP EXPECTED
TO MOVE TO THE NORTH OF THE CWA. WEAK DISTURBANCE TO MOVE THROUGH
LATE SATURDAY AFTERNOON...BUT MOISTURE IS SCARCE SO INCREASED SOME
CLOUDS BUT KEPT THE FORECAST DRY. ZONAL FLOW CONTINUES WITH WAA BACK
INTO THE CWA SUNDAY...THEN SOUTHWESTERLY FLOW TO DEVELOP AGAIN
TOWARD EARLY NEXT WEEK AS ANOTHER UPPER LEVEL WAVE DIGS INTO THE
WESTERN US. SFC LOW DEVELOPING ACROSS THE CENTRAL PLAINS BY LATE
MONDAY INTO MONDAY NIGHT...WITH AN ASSOCIATED WARM FRONT PUSHING
NORTH ACROSS THE CWA. GFS/EC IN SOME DISAGREEMENT ON THE TIMING WITH
THIS SYSTEM. GFS CONTINUES TO BE MORE PROGRESSIVE...PUSHING THE
SYSTEM INTO THE GREAT LAKES BY EARLY WEDNESDAY...WITH THE EC KEEPING
THE WAVE BACK OUT ACROSS THE CENTRAL PLAINS. WILL HAVE TO MONITOR
FOR BETTER CERTAINTY WITH THE TIMING...BUT EITHER WAY...LOOKS LIKE A
SCENARIO FOR DECENT CHANCES FOR THUNDER/POSSIBLY EVEN SOME ISOLATED
SEVERE. SFC TO SLIDE ACROSS THE CWA TUESDAY...SO EXPECT CWA TO
REMAIN IN THE WARM SECTOR WITH DECENT INSTABILITY INTO TUESDAY
EVENING. COLD FRONT TO MOVE THROUGH BY LATE TUESDAY NIGHT...WITH
CHANCES FOR THUNDER DIMINISHING INTO WEDNESDAY. HAVE CONTINUED WITH
CHANCE POPS ACROSS THE CWA FOR MONDAY NIGHT INTO WEDNESDAY AS THIS
SYSTEM PROGRESSES THROUGH THE REGION.

&&

.AVIATION...
02/12Z...COLD FRONT WILL PASS THROUGH IOWA TODAY WITH SHOWERS AND A
FEW ISOLATED THUNDERSTORMS ASSOCIATED WITH ITS PASSAGE.  CONDITIONS
WILL PRIMARILY REMAIN VFR ALTHOUGH MVFR TO ISOLATED IFR CONDITIONS
CAN BE EXPECTED IN AND NEAR THE SHOWERS THAT DO DEVELOP.  SFC WINDS
WILL INITIALLY BE SOUTH FOR ALL TAF SITES BUT BECOME MORE SW TO
WESTERLY BEHIND THE FRONT WITH TIME.  DRIER AIR WILL PUSH INTO THE
STATE TONIGHT WITH DECREASING CLOUDS AND UNRESTRICTED VSBYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...BEERENDS
AVIATION...COGIL
Hazardous weather outlook, Apr 2, 3:55 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT FRI APR 2 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
455 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TO SPREAD EASTWARD
ACROSS THE CWA TODAY INTO THIS EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE THIS AFTERNOON INTO EARLY EVENING.

RIVER FLOOD WARNINGS FOR MINOR TO MODERATE FLOODING REMAIN IN
EFFECT THROUGHOUT PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE
SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES OF THUNDERSTORMS BEGIN MONDAY ACROSS THE AREA...AND
CONTINUE THROUGH WEDNESDAY NIGHT. HOWEVER...THE PREDICTABILITY OF
SEVERE STORMS IS TOO LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MJB

In the hours before

Special weather statement, Apr 2, 9:46 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CDT FRI APR 2 2010

IAZ083>086-093>097-021645-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-WAPELLO-WAYNE-
1046 AM CDT FRI APR 2 2010

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WAYNE...APPANOOSE
AND DAVIS UNTIL 3 PM...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 102 MILES SOUTHWEST
OF OTTUMWA TO 105 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 55
MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

THE STORMS SHOULD CROSS THE MISSOURI AND IOWA BORDER BY 1010 AM
REACH THE OTTUMWA AREA BY 1100 AM.  THE STORMS SHOULD WEAKEN SOME AS
THEY MOVE NORTHEAST.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

JOHNSON

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
April 2, 9:54 AM CST
Where
Cass County, Atlantic Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
41.400, -95.050

Thunderstorm Wind, Taylor

When
April 2, 10:01 AM CST
Where
Taylor County, Bedford
Measured
61 kt (70 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
40.670, -94.720

Thunderstorm Wind, Adair

When
April 2, 10:04 AM CST
Where
Adair County, Fontanelle
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -94.570

Thunderstorm Wind, Decatur

When
April 2, 10:12 AM CST
Where
Decatur County, 1.25 mi WNW of Leon
Measured
59 kt (68 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
40.740, -93.750

Thunderstorm Wind, Decatur

When
April 2, 10:14 AM CST
Where
Decatur County, 2.94 mi NE of Van Wert
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.900, -93.740

A grain bin was blown across the road and large tree branches were downed. Siding was ripped off of a house.

Thunderstorm Wind, Warren

When
April 2, 10:20 AM CST
Where
Warren County, 4.39 mi WSW of Indianola
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.356, -93.652

Heavy rain and small hail was also reported.

Hail, Warren

When
April 2, 10:28 AM CST
Where
Warren County, 0.69 mi S of Indianola Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.290, -93.570

Thunderstorm Wind, Warren

When
April 2, 10:37 AM CST
Where
Warren County, 0.69 mi S of Lacona
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.190, -93.380

North side of town reported small trees and a few street signs down. One outbuilding was damaged.

Thunderstorm Wind, Warren

When
April 2, 10:37 AM CST
Where
Warren County, 0.69 mi S of Lacona
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.190, -93.380

Wind speed estimated by Fire Department.

Hail, Marshall

When
April 2, 10:50 AM CST
Where
Marshall County, State Center
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.020, -93.170

A few stones of nickel size; pea size hail nearly covered the ground.

Thunderstorm Wind, Marion

When
April 2, 10:50 AM CST
Where
Marion County, Columbia
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.180, -93.150

Part of a roof was blown off of a coop building in Columbia.

Thunderstorm Wind, Marion

When
April 2, 10:50 AM CST
Where
Marion County, Columbia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.180, -93.150

Grain bins at the coop were damaged by high winds.

Thunderstorm Wind, Marion

When
April 2, 10:53 AM CST
Where
Marion County, Knoxville
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
41.320, -93.100

Hail, Marshall

When
April 2, 10:55 AM CST
Where
Marshall County, State Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.170

Thunderstorm Wind, Mahaska

When
April 2, 11:05 AM CST
Where
Mahaska County, 2.14 mi NE of Evans
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.322, -92.701

Barn roof blown off and outbuilding damage.

Thunderstorm Wind, Black Hawk

When
April 2, 11:50 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.560, -92.400

Thunderstorm Wind, Hamilton

When
April 2, 11:50 AM CST
Where
Hamilton County, Williams
Measured
66 kt (76 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.480, -93.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214044, 214042, 214045, 214035, 214129, 214036, 214026, 214034, 214037, 214027, 214038, 217461, 214039, 214028, 217458, 214040, 214043.